Tornadoes · United States · Oklahoma · 2019
EF0 tornado, Dover to Hennessey, Oklahoma, May 20, 2019
From Dover to Hennessey, this EF0 tornado ran 0.1 miles across Kingfisher County on May 20, 2019, touching down at 4:38 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 20, 2019
- Touchdown
- 4:38 PM CDT (21:38 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Kingfisher County
- Touchdown point
- 36.041, -97.885
- Lift-off point
- 36.041, -97.885
- Record number
- 1905201538-01
The damage survey
1 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Logan Co EM WebEOC report - roof blown off a barn Rockwell and CR72
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An extremely unstable environment led to widespread severe weather across Texas and Oklahoma on the 20th into the morning of the 21st.
An Oklahoma City television storm chaser observed a brief tornado to his southeast from US-81 4.5 miles south of Hennessey. No damage was reported.
An Oklahoma City television chaser observed a second brief tornado to his east-southeast from US-81 5 miles south of Hennessey. No damage was reported.
A storm chaser on Oklahoma Highway 51 observed and recorded a tornado developing to his northwest as a thunderstorm interacted with a strong cold front. Although the chaser was only a few hundred yards southwest of the tornado, he was on the cold side of the front and had reported that the temperature had dropped from 73 to 57 just moments before the tornado developed. The tornado moved into northwestern Logan County before dissipating. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:02 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 20, 2:44 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 20, 2:44 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Norman OK 244 PM CDT Mon May 20 2019 .DISCUSSION... Widespread and significant severe weather is beginning across the forecast area. These storms are working with an environment of high shear and high instability which will promote the initation and maintenance of long lived supercells. Extremely large hail, damaging wind, and tornadoes are expected with these supercells. In addition these threats and with precipitable water that is in the 75th percentile, heavy rainfall and widespread flooding is also anticipated. A second wave of supercells and severe thunderstorms are expected to initiate later this evening over northwest Texas and the Texas panhandle and move eastward. As these move into Oklahoma and Western North Texas, the storms are expected to undergo upscale development and form a squall line. Large hail, damaging winds, and flooding rainfall are expected with this line of storms. Due to the high shear and the enhancement from the lower level jet, QLCS tornadoes are possible with this squall line. Storms are expected to exit the area Tuesday morning, with a reprieve until Wednesday. Enhanced lower level moisture advection along with the movement of a strong upper level cyclone into the Arizona/Utah will result in a chance of precipitation in central and northwest Oklahoma throughout the next of the week. Zwink && .PREV DISCUSSION... /issued Issued by National Weather Service Austin/San Antonio TX/ DISCUSSION... The 18z aviation discussion follows... AVIATION... Numerous showers and thunderstorms continue mainly north of the warm front that is draped across areas just north of I40. For the TAF sites north of the boundary will prevail -TSRA for much of the valid period as continued lift occurs to maintain convective development. For the sites south of the boundary, the atmosphere is expected to continue to destabilize throughout the afternoon leading to scattered to numerous thunderstorms impacting the terminals in the mid-late afternoon and evening hours. There could be a break or two in the activity, but will prevail a mention of precip for most of the period to better handle the threat for possible strong to severe storms impacting the airports. IFR/MVFR ceilings and visibility will be possible through the period with lowering visibility and increases in winds possible with the stronger convection. Will amend TAFs as necessary as activity develops this afternoon and a higher confidence in timing materializes. Hampshire/Platt .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 63 75 59 81 / 80 50 0 20 Hobart OK 60 75 56 83 / 80 10 0 20 Wichita Falls TX 64 78 61 86 / 80 30 0 20 Gage OK 56 74 51 83 / 80 10 0 10 Ponca City OK 64 74 59 82 / 90 60 0 20 Durant OK 65 77 62 84 / 40 80 0 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through Tuesday afternoon for OKZ004>048-050>052. TX...Flood Watch through Tuesday afternoon for TXZ083>090. && 50/50
Hazardous weather outlook, May 20, 8:57 AM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 857 AM CDT Mon May 20 2019 OKZ004>048-050>052-TXZ083>090-211400- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 857 AM CDT Mon May 20 2019 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a High Risk for severe thunderstorms today into tonight. Significant and widespread severe weather is expected across Oklahoma and northern Texas. Location... The High Risk is across western north Texas, western Oklahoma, and central Oklahoma. Outside the High Risk, there is an Enhanced to Moderate Risk for severe thunderstorms. Timing... Severe thunderstorms will be possible the entire period with the most likely time for significant severe weather this afternoon and evening. Impacts... Very large hail, damaging winds, and tornadoes are expected with the strongest thunderstorms. Strong to violent, potentially long- track, tornadoes are possible. The greatest risk for tornadoes is this afternoon and evening. Overnight, a line of thunderstorms with a continued threat of damaging winds and tornadoes will move through the entire area. .Flooding and Heavy Rainfall... Flooding and flash flooding is likely given the several rounds of severe thunderstorms with intense rainfall. The risk is particularly high in central and north central Oklahoma where some areas will likely receive more than 5 inches. Significant, life- threatening, flooding will be possible. A flood watch is in effect until Tuesday afternoon. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the entire area should prepare for severe weather operations through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... After Tuesday, thunderstorms remain in the forecast into the weekend with a continued risk for severe thunderstorms, especially on Thursday. .Flooding and Heavy Rainfall... After Tuesday, the risk for heavy rainfall and flooding will continue with periods of showers and thunderstorms expected through the end of the week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
In the hours before
Special weather statement, May 20, 1:40 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 140 PM CDT Mon May 20 2019 OKZ009-014-201915- Roger Mills OK-Ellis OK- 140 PM CDT Mon May 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills and southwestern Ellis Counties Until 215 PM CDT... AT 137 PM CDT, a strong thunderstorm was located 9 miles east of Wheeler, moving northeast at 45 MPH. This storm was rapidly increasing and may become severe quickly. Warnings may be needed soon. HAZARDS INCLUDE... Hail up to the size of quarters... Wind gusts over 50 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Reydon, Crawford, Roll and Durham. PRECAUTIONARY/PREPAREDNESS ACTIONS... Storm intensity is increasing and severe weather may develop rapidly. Stay alert and listen for warnings. && LAT...LON 3607 10000 3597 9956 3542 9998 3542 10000 TIME...MOT...LOC 1837Z 205DEG 38KT 3541 10012 11
Special weather statement, May 20, 2:24 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 224 PM CDT Mon May 20 2019 OKZ023-024-027-202000- Grady OK-Canadian OK-Caddo OK- 224 PM CDT Mon May 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady...central Canadian and northeastern Caddo Counties Until 300 PM CDT... AT 222 PM CDT, a strong thunderstorm was located 4 miles southeast of Cogar, moving northeast at 55 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3519 9798 3522 9819 3563 9809 3563 9771 TIME...MOT...LOC 1922Z 202DEG 47KT 3528 9809 30
Special weather statement, May 20, 3:10 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
310 PM CDT Mon May 20 2019
TXZ083-084-202045-
Foard TX-Hardeman TX-
310 PM CDT Mon May 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Foard and
southwestern Hardeman Counties Until 345 PM CDT...
AT 307 PM CDT, a confirmed tornado was located 5 miles north of
Paducah, moving northeast at 45 MPH. This tornadic thunderstorm is
expected to enter western Hardeman and northwestern Foard counties
in around 30 minutes.
HAZARDS INCLUDE...
Tornado...
Hail up to half dollar size diameter...
Locations impacted include...
Lazare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.
&&
LAT...LON 3423 10005 3424 10003 3424 10001 3423 10000
3441 10000 3443 9996 3411 9980 3404 10005
TIME...MOT...LOC 2007Z 236DEG 41KT 3409 10031
MahaleLocal storm report, May 20, 3:21 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
321 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 3 N SWEETWATER 35.47N 99.91W
05/20/2019 E1.00 INCH ROGER MILLS OK PUBLIC
&&
JPLocal storm report, May 20, 3:35 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL CHEYENNE 35.62N 99.67W
05/20/2019 E1.00 INCH ROGER MILLS OK EMERGENCY MNGR
&&
JPLocal storm report, May 20, 3:37 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
337 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TORNADO 5 NW CASHION 35.85N 97.74W
05/20/2019 KINGFISHER OK BROADCAST MEDIA
&&
JPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
9.6 hours before the tornado, 101 km from the path. May 20, 2019.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -389 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
- 0-3 km lapse rate
- 3.6 K/km
Norman, OK (KOUN), 00:00Z
2.4 hours after it, 101 km from the path. May 21, 2019.
- Mixed-layer CAPE
- 3095 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 4175 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 420 m²/s²
- 0-3 km storm-relative helicity
- 523 m²/s²
- Significant tornado parameter
- 10.8
- Supercell composite
- 43.6
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Vance Afb/Enid (END), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Vance AFB radar (KVNX), 81 km away, was scanning. The volume nearest the touchdown began at 21:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 20, 2019
38 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 20 | 9:50 AM MST | EF0 | Coconino, AZ | 1.0 | 10 | |||
| May 20 | 2:05 PM CDT | Unrated | Dickens, TX | 1.0 | 30 | |||
| May 20 | 3:00 PM CDT | Unrated | Cottle, TX | 0.2 | 10 | |||
| May 20 | 3:01 PM CDT | EF0 | Cottle, TX | 1.9 | 20 | |||
| May 20 | 3:29 PM CDT | EF0 | Collingsworth, TX | 0.3 | 50 | |||
| May 20 | 3:31 PM CDT | Unrated | Kingfisher, OK | 0.5 | 40 | |||
| May 20 | 3:43 PM CDT | Unrated | Kingfisher, OK | 3.7 | 150 | |||
| May 20 | 3:46 PM CDT | Unrated | Kingfisher, OK | 0.5 | 50 | |||
| May 20 | 3:50 PM CDT | EF1 | Logan, OK | 6.0 | 70 | $3,000 | ||
| May 20 | 3:54 PM CDT | Unrated | Logan, OK | 1.0 | 40 | |||
| May 20 | 4:08 PM CDT | EF1 | Logan, OK | 0.3 | 40 | $1,000 | ||
| May 20 | 4:14 PM CDT | EF1 | Cherokee, KS | 2.2 | 440 | $25,000 | ||
| May 20 | 4:23 PM CDT | EF1 | Noble, OK to KS, MO | 3.0 | 100 | $75,000 | ||
| May 20 | 4:23 PM CDT | EF1 | Crawford, KS to MO | 10.7 | 1,200 | $1.1 million | ||
| May 20 | 4:36 PM CDT | EF0 | Kingfisher, OK | 0.1 | 20 | |||
| May 20 | 4:37 PM CDT | Unrated | Harmon, OK | 0.5 | 50 | |||
| May 20 | 4:45 PM CDT | Unrated | Harmon, OK | 0.3 | 30 | |||
| May 20 | 4:55 PM CDT | EF0 | Kingfisher, OK | 1.4 | 20 | |||
| May 20 | 4:59 PM CDT | Unrated | Harmon, OK | 0.1 | 20 | |||
| May 20 | 5:05 PM CDT | EF1 | Noble, OK | 7.7 | 100 | $75,000 | ||
| May 20 | 5:09 PM CDT | EF0 | Logan, OK | 0.3 | 50 | $1,000 | ||
| May 20 | 5:12 PM CDT | EF2 | Greer, OK | 11.0 | 1,200 | $300,000 | ||
| May 20 | 5:23 PM CDT | EF3 | Ector, TX | 5.8 | 225 | $400,000 | ||
| May 20 | 5:38 PM CDT | Unrated | Noble, OK | 0.2 | 30 | |||
| May 20 | 5:38 PM CDT | Unrated | Greer, OK | 0.2 | 40 | |||
| May 20 | 6:48 PM EDT | EF0 | Lee, FL | 0.1 | 30 | $25,000 | ||
| May 20 | 6:14 PM CDT | Unrated | Kiowa, OK | 0.5 | 30 | |||
| May 20 | 6:45 PM CDT | Unrated | Jasper, MO | 0.2 | 50 | |||
| May 20 | 6:47 PM CDT | Unrated | Dickens, TX | 3.4 | 300 | |||
| May 20 | 6:52 PM CDT | EF2 | Midland, TX | 6.6 | 150 | 2 | $250,000 | |
| May 20 | 9:05 PM CDT | EF0 | Tulsa, OK | 0.5 | 100 | $2,000 | ||
| May 20 | 9:08 PM CDT | Unrated | Fisher, TX | 0.0 | 30 | |||
| May 20 | 10:01 PM CDT | EF1 | Okmulgee, OK | 4.4 | 450 | $25,000 | ||
| May 20 | 10:09 PM CDT | EF0 | Wagoner, OK | 0.8 | 75 | |||
| May 20 | 10:29 PM CDT | Unrated | Haskell, TX | 0.0 | 30 | |||
| May 20 | 10:29 PM CDT | EF2 | Cherokee, OK | 21.0 | 2,700 | 1 | $950,000 | |
| May 20 | 10:35 PM CDT | EF1 | Mayes, OK | 3.6 | 1,100 | $10,000 | ||
| May 20 | 10:54 PM CDT | EF1 | Delaware, OK | 6.9 | 600 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.